Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 89, NWS Springfield, MO

August 26, 2005Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 26, 2005, 11:07 AM CDT for Miller County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2005, 11:07 AM CDT (16:07 UTC)
Expired
Aug 26, 2005, 4:00 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Miller County, MO

The radar

The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 261607
FFWSGF
MOC131-262100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1107 AM CDT FRI AUG 26 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI.

* UNTIL 400 PM CDT.

* AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER  
  RADAR ESTIMATES THAT THESE STORMS HAVE PRODUCED ONE TO TWO INCH OF 
  RAIN IN THE PAST HOUR AND A HALF FROM JUST SOUTH OF OSAGE BEACH    
  NORTHEASTWARD TOWARD TUSCUMBIA AND SAINT ELIZABETH.

* THUNDERSTORMS WILL END BY EARLY AFTERNOON OVER MILLER              
  COUNTY...HOWEVER RUNOFF FROM THE HEAVY RAIN THIS MORNING WILL      
  CONTINUE AND WILL CAUSE FLASH FLOODING TO OCCUR.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3833 9220 3804 9221 3803 9252 3823 9269
      3841 9261

$$

IZZI
2 follow-up statements
000 
WGUS73 KSGF 261943
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT FRI AUG 26 2005

MOC131-262100-
MILLER MO-
243 PM CDT FRI AUG 26 2005

...FLASH FLOOD WARNING CONTINUES FOR MILLER COUNTY UNTIL 400 PM
CDT...

LOCAL LAW ENFORCEMENT OFFICIALS REPORT THAT NO FLOODING HAS BEEN 
REPORTED YET...HOWEVER HEAVY RAINFALL FROM THIS MORNING COULD STILL 
LEAD TO EXCESS RUNOFF AND MINOR FLOODING. 


LAT...LON 3833 9220 3804 9221 3803 9252 3823 9269
      3841 9261

$$

IZZI
000 
WGUS73 KSGF 262038
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT FRI AUG 26 2005

MOC131-262047-
MILLER MO-
338 PM CDT FRI AUG 26 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MILLER COUNTY HAS
BEEN CANCELLED...

NO REPORTS OF FLOODING HAVE BEEN RECEIVED...THEREFORE THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED.


LAT...LON 3833 9220 3804 9221 3803 9252 3823 9269
      3841 9261

$$

IZZI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 6:40 AM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 26, 6:40 AM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT FRI AUG 26 2005

...FLOODING POTENTIAL INCREASING ACROSS PORTIONS OF SOUTHEAST KANSAS
AND CENTRAL MISSOURI THIS MORNING...

.UPDATE...
LARGE LINEAR COMPLEX OF THUNDERSTORMS WAS CONGEALING FROM SOUTH
CENTRAL KANSAS TO CENTRAL MISSOURI EARLY FRIDAY. SIGNIFICANT COLD
POOL HAS BEEN GENERATED FROM CONVECTION MIGRATING ACROSS KANSAS
WHICH IS INTERSECTING AN EAST TO WEST BOUNDARY STRETCHED OUT ACROSS
CENTRAL MISSOURI. INCREASING CONCERN FOR RENEWED FLOODING THIS
MORNING ACROSS PORTIONS OF SOUTHEAST KANSAS AND CENTRAL MISSOURI
FROM FORT SCOTT TO VERSAILLES WHERE HEAVY RAINFALL FELL THURSDAY.
30 TO 40 KT LOW LEVEL JET CONTINUED TO FEED THE CONVECTION BUT WAS
BEGINNING TO VEER. WHILE CONVECTION WILL TRANSLATE
EASTWARD...ACTIVITY WILL DEVELOP SOUTHWARD ALONG THE LEADING EDGE OF
THE COLD POOL. THIS COULD LEAD TO TRAINING CELLS ACROSS AREAS THAT
ALREADY SATURATED.

FOSTER

&&

.DISCUSSION...
AN INTRIGUING WEATHER SITUATION HAS SET UP THIS MORNING...WITH
NUMEROUS MESOSCALE FEATURES NEEDING TO BE CONSIDERED INTO CREATING
AN ACCURATE FORECAST THROUGH TODAY AND TONIGHT.  THIS FORECAST WAS
NOT EASY...BUT ULTIMATELY I THINK MOST LOCATIONS ACROSS EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS WILL EXPERIENCE ANOTHER
ROUND OF RAINFALL WITHIN THE NEXT 24 HOURS.  ALL FORECAST ELEMENTS
THROUGH THE FIRST AND SECOND PERIODS WERE THE PRIMARY CHALLENGES
THIS MORNING.

SHORT TERM (TODAY AND TONIGHT)...
FIRST OF ALL...NONE OF THE MODELS HAVE A SNIFF ABOUT QPF AND
PRECIPITATION CHANCES TODAY AND TONIGHT...SO WE CAN PRETTY MUCH
THROW THAT OUT.  THE COMPLEX OF THUNDERSTORMS TRACKING ACROSS KANSAS
AND NEBRASKA HAS DEVELOPED FROM AN EMBEDDED 200MB SPEED MAX AND
ASSOCIATED SHORTWAVE THAT IS ROTATING AROUND A LARGE UPPER CYCLONE
OVER SOUTHERN CANADA.  MEANWHILE...ANOTHER CLUSTER OF STORMS HAS
DEVELOPED ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI...CAUSED BY
ENHANCED ISENTROPIC PRESSURE ADVECTION FROM A 35 TO 40 KNOT LOW
LEVEL JET FLOWING ACROSS CENTRAL AND EASTERN KANSAS.  TODAY AND
TONIGHTS FORECAST IS PRETTY MUCH DEPENDENT UPON HOW ALL OF THIS
CONVECTION EVOLVES THIS MORNING.

THE STORM COMPLEX OVER KANSAS CONTINUES TO PROGRESS EAST WITH A
SLIGHT COMPONENT TO THE SOUTH THIS MORNING.  OUTFLOW AND COLD POOL
EFFECTS WILL BECOME THE PRIMARY LIFTING MECHANISM TODAY FOR RAIN
ACROSS SE KANSAS AND SOUTHWESTERN QUADRANT OF MISSOURI.  ALL OTHER
INGREDIENTS SUCH AS MOISTURE AND INSTABILITY WILL BE PRESENT WITHIN
THE AIRMASS ACROSS THE REGION TODAY AND TONIGHT.  ANOTHER BOUNDARY
THAT WILL NEED TO BE MONITORED STRETCHES FROM MONETT TO CHANUTE TO
AROUND SALINA KANSAS.  A FEW SHOWERS HAVE ALREADY FIRED ALONG THIS
FEATURE...AND MAY BECOME MORE OF A FACTOR THIS AFTERNOON AS THE
ENVIRONMENT DESTABILIZES.

SEVERAL POTENTIAL HAZARDS MAY EXIST WITHIN TODAY AND TONIGHTS
ENVIRONMENT.  AREAS SOUTH OF THE PRIMARY COLD POOL WILL BECOME VERY
UNSTABLE THIS AFTERNOON WITH ML CAPES APPROACHING 3000 J/KG.
DOESNT APPEAR AS THOUGH MUCH OF A CAP WILL EXIST WHILE NORMALIZED
CAPES WITHIN THE HAIL GROWTH LAYER (-10 - -30 DEGREE C) LOOKS
SUFFICIENT FOR LARGE HAIL.  AN INVERTED V LIKE STRUCTURE SHOULD
MATERIALIZE WITHIN THE LOWER TROP...SUGGESTING THAT MICROBURSTS ARE
POSSIBLE.  AND LAST BUT CERTAINLY NOT LEAST...FLOODING AND FLASH
FLOODING IS LIKELY GIVEN EXPECTED PWAT VALUES ON THE ORDER OF 1.8
INCHES.  STORM MOTION WILL BE SLOW AND RECENT RAINFALL HAS SATURATED
SOILS IN MANY AREAS.  DETAILS WILL BE MENTIONED IN THE HWO...ALONG
WITH A FLOOD WATCH THAT WILL BE POSTED THIS MORNING FOR THE ENTIRE
CWA.

TEMPERATURES NOT ONLY TODAY...BUT FOR THE NEXT SEVERAL DAYS COULD
POSSIBLY BE COOLER THAN GUIDANCE OUTPUT GIVEN THE WET ANTECEDENT
CONDITIONS.  UPPER 80S AND LOW 90S SHOULD PAN OUT WELL FOR THIS
AFTERNOON...WITH MID 90S POSSIBLE OVER FAR SOUTHWESTERN MISSOURI
(INCLUDING JOPLIN) WHERE DRIER SOILS EXIST.

LONG TERM (SATURDAY - THURSDAY)...
THE AREA ASSUMES A POSITION UNDER NORTHWEST FLOW ALOFT...ALONG WITH
BUILDING HIGH PRESSURE AT THE SURFACE.  ULTIMATELY...MOISTURE
CONTENT WILL SIGNIFICANTLY DECREASE THIS WEEKEND AND NEXT
WEEK...PROMOTING A DRY FORECAST.  ALSO...TROPICAL STORM KATRINA IS
EXPECTED TO STRENGTHEN OVER THE GULF AND MAKE A SECOND FLORIDA
LANDFALL OVER THE PANHANDLE.  THIS WILL HELP CONFINE DEEP MOISTURE
OVER THE SOUTHEASTERN CONUS.  THEREFORE...WILL CONTINUE A DRY
FORECAST THROUGH ALL OF THE EXTENDED.

THE GFS SUPPORTS NORTHEAST FLOW ACROSS THE REGION THROUGH MUCH OF
THE WEEK.  TEMPERATURES WILL COOL TOWARD CLIMATOLOGY WITH HIGHS IN
THE MID AND UPPER 80S...WHILE LOWS COOL INTO THE LOW TO MID 60S ON A
DAILY BASIS.  THE AIR WILL FEEL MUCH MORE COMFORTABLE WITH THE
DECREASE IN HUMIDITY.

CRAMER

&&

.AVIATION...
A LARGE COMPLEX OF THUNDERSTORMS FROM SOUTH CENTRAL KANSAS INTO
CENTRAL MISSOURI WILL IMPACT THE AREA TODAY. AN OUTFLOW BOUNDARY
WILL SURGE AHEAD OF THESE STORMS AND REACH THE JOPLIN TERMINAL
AROUND 15Z AND MAY REACH SPRINGFIELD BY 17Z CAUSING WINDS TO SHIFT
TO THE NORTHWEST. IT REMAINS UNCERTAIN IF THUNDERSTORMS WILL REACH
THE JOPLIN OR SPRINGFIELD TERMINALS THIS MORNING...BUT THE POTENTIAL
FOR THUNDERSTORMS WILL INCREASE THIS AFTERNOON INTO THE EVENING. VFR
CONDITIONS WILL BE THE RULE AWAY FROM THE STORMS. LOCALIZED MVFR
CONDITIONS WILL BE POSSIBLE UNTIL 14Z IN PATCHY LIGHT FOG. ALTHOUGH
TIMING IS IN QUESTION... PILOTS SHOULD EXPECT AREAS OF MVFR
CONDITIONS THIS AFTERNOON AND EVENING IN SCATTERED THUNDERSTORMS AND
HEAVY RAIN.

FOSTER

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR ALL COUNTIES THROUGH 6AM SATURDAY.
.KS...FLOOD WATCH FOR ALL COUNTIES THROUGH 6AM SATURDAY.

WFO SGF
Hazardous weather outlook, Aug 26, 10:02 AM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1002 AM CDT FRI AUG 26 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1002 AM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

THUNDERSTORMS WITH ONE INCH HAIL...DAMAGING WINDS...AND HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

ONGOING THUNDERSTORMS OVER CENTRAL MISSOURI WILL PRODUCE LOCALLY
HEAVY RAIN...IN COUNTIES ALONG AND NORTH OF A FORT SCOTT TO ROLLA
LINE. THIS WILL AGGRAVATE ALREADY EXISTING FLOODING OR HIGH WATER
AREAS. ADDITIONAL FLOODING OR SIGNIFICANT RISES ON CREEKS AND RIVERS
WILL OCCUR WITH THESE STORMS TODAY.

ADDITIONAL STORMS WILL DEVELOP ALONG AN OUTFLOW BOUNDARY MOVING
THROUGH SOUTHERN MISSOURI. SEVERE STORMS WILL BE POSSIBLE WITH THIS
OUTFLOW BOUNDARY IN COUNTIES GENERALLY ALONG AND SOUTH OF INTERSTATE
44.

FINALLY...MORE STORMS WILL DEVELOP ALONG A COLD FRONT MOVING THROUGH
THE AREA TONIGHT...WITH MORE HEAVY RAIN AND POSSIBLE SEVERE WEATHER.

  DISCUSSION:

ANOTHER IN A SERIES OF THUNDERSTORM CLUSTERS MOVED INTO PORTIONS OF
SOUTHEAST KANSAS AND CENTRAL MISSOURI EARLY THIS MORNING. THIS
LATEST STORM COMPLEX IS MOVING OVER THE SAME AREA WHERE HEAVY RAIN
FELL EARLY THURSDAY. ADDTIONAL FLOODING WILL OCCUR WHERE PERSISTENT
HEAVY RAIN OCCURS IN SOUTHEAST KANSAS AND CENTRAL MISSOURI TODAY.

AN OUTFLOW BOUNDARY MOVING INTO SOUTHERN MISSOURI WILL ENCOUNTER A
VERY MOIST AND UNSTABLE AIR MASS. SEVERE STORMS WILL BE POSSIBLE
ALONG THIS BOUNDARY TODAY. ADDITIONAL STORMS WILL DEVELOP ALONG A
COLD FRONT EXPECTED TO MOVE THROUGH THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS MAY BE ONGOING IN SOUTH CENTRAL MISSOURI
EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT OVER MUCH
OF THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Aug 26, 10:24 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 AM CDT FRI AUG 26 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLOOD            1 W FULTON              38.00N 94.74W
08/26/2005                   BOURBON            KS   DEPT OF HIGHWAYS

            HIGHWAY 31 WEST OF FULTON CONTINUES TO HAVE 4 TO 5 FEET
            OF WATER RUNNING OVER THE ROAD. DEPT. OF TRANSPORTATION
            INDICATES THAT THE ROAD WILL BE CLOSED FOR THE NEXT 24
            HOURS.

HATCH
Special weather statement, Aug 26, 10:59 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1059 AM CDT FRI AUG 26 2005

MOZ058-070>071-082>083-092-096>098-106-262300-
DENT-DOUGLAS-HOWELL-MARIES-OREGON-PHELPS-PULASKI-SHANNON-TEXAS-
WRIGHT-
1059 AM CDT FRI AUG 26 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
747 IN EFFECT UNTIL 6 PM CDT FOR THE FOLLOWING AREA...

IN MISSOURI THIS WATCH INCLUDES 10 COUNTIES

IN CENTRAL MISSOURI

MARIES... PHELPS... PULASKI...

IN SOUTH CENTRAL MISSOURI

DENT... HOWELL... OREGON...
SHANNON... TEXAS...

IN SOUTHWEST MISSOURI

DOUGLAS... WRIGHT...

THIS INCLUDES THE CITIES OF...ALTON...AVA...CABOOL...EMINENCE...
FORT LEONARD WOOD...HOUSTON...MANSFIELD...MOUNTAIN GROVE...
ROLLA...SALEM...THAYER...VIENNA...WAYNESVILLE...WEST PLAINS...
WILLOW SPRINGS AND WINONA.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:30 AM CDTFlash Flood WarningSGFMorgan7 hr
Aug 26, 9:47 AM CDTFlash Flood WarningSGFBenton6 hr
Aug 26, 4:53 PM CDTSevere Thunderstorm WarningSGFGreene41 min
Aug 26, 5:31 PM CDTSevere Thunderstorm WarningSGFChristian15 min
Aug 26, 6:04 PM CDTSevere Thunderstorm WarningSGFOzark41 min
Aug 26, 6:43 PM CDTSevere Thunderstorm WarningSGFOzark30 min

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.